Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 103, NWS Springfield, MO

July 12, 2009Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 12, 2009, 2:46 AM CDT for Ozark County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 2:46 AM CDT (07:46 UTC)
Expired
Jul 12, 2009, 6:00 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Ozark County, MO

The radar

The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 120746
FFWSGF
MOC153-121100-
/O.NEW.KSGF.FF.W.0103.090712T0746Z-090712T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 AM CDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 600 AM CDT.

* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL ESTIMATES OF OVER TWO INCHES HAVE OCCURRED   
  IN THE BAKERSFIELD AREA SINCE 1 AM. ANOTHER INCH OF RAIN WILL      
  BE POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3669 9239 3669 9212 3649 9213 3649 9236
      3649 9238

$$


DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:30 AM CDT, 16 minutes earlier.

Area forecast discussion, Jul 12, 2:30 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT SUN JUL 12 2009

.DISCUSSION...

A ROUND OF SEVERE THUNDERSTORMS IMPACTED THE EASTERN OZARKS
YESTERDAY EVENING.  THESE STORMS DEVELOPED WITHIN A MOIST AND
EXPLOSIVE ENVIRONMENT...MOST LIKELY TRIGGERED BY A SAGGING FRONTAL
SYSTEM THAT CAUSED DEW POINTS AND INSTABILITY TO POOL ALONG IT.
OTHER CONVECTION WAS SAMPLED BY REGIONAL RADARS ACROSS CENTRAL AND
EASTERN KANSAS IN THE FORM OF NARROW SHOWERS.  THIS ACTIVITY WAS
DEVELOPING IN RESPONSE TO ISENTROPIC PRESSURE ADVECTION NORTH OF THE
FRONTAL SYSTEM.

FOR TODAY...A MOIST AND UNSTABLE ENVIRONMENT WILL ONCE AGAIN BE
OBSERVED AS TEMPERATURES CLIMB INTO THE MID AND UPPER 90S OVER
SOUTHEAST KANSAS.  COOLER TEMPERATURES ARE EXPECTED ACROSS THE REST
OF SOUTHERN AND CENTRAL MISSOURI...AN AREA WHERE CLOUD COVER WILL BE
MORE FREQUENT.  SHOWERS AND THUNDERSTORMS WILL ALSO DEVELOP ACROSS
SOUTHERN MISSOURI AS SOME INDICATIONS SUGGEST THAT PULSE CONVECTION WILL
LIKELY DEVELOP.  PARTICULARLY SINCE THE FRONTAL SYSTEM WILL HANG
ACROSS THE CWA THROUGH THE AFTERNOON HOURS...THIS FEATURE WILL ONLY
HELP TRIGGER UPDRAFTS.  SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
LARGE HAIL AND DAMAGING DOWNBURST WINDS POSSIBLE.

MODELS SHOW THAT THE OZARKS WILL REMAIN POSITIONED UNDER THE
NORTHEAST PERIPHERY OF THE SUMMERTIME HIGH THAT IS CURRENTLY
CENTERED OVER WESTERN TEXAS.  THIS AREA IS FAVORABLE FOR PERIODS OF
SHOWERS AND THUNDERSTORMS THROUGH MONDAY AND TUESDAY.  EVENTUALLY A
SLIGHT PATTERN CHANGE WILL OCCUR IN WHICH THE SUMMER RIDGE BECOMES
MORE BROAD ACROSS THE SOUTHERN CONUS...CREATING MORE OF A WEAK ZONAL
REGIME ACROSS SOUTHERN MISSOURI.  A FRONTAL BOUNDARY WILL ALSO
BECOME POSITIONED ALONG THE NORTHERN EDGE OF THE SUMMER
RIDGE...WHICH WILL SET UP SOMEWHERE ACROSS CENTRAL OR SOUTHERN
MISSOURI.  THIS FEATURE WILL LIKELY BECOME A FOCUS FOR CONVECTION
HEADING INTO THE WEDNESDAY THROUGH FRIDAY TIME FRAME.

BY THE END OF THE WEEK...MEDIUM RANGE SOLUTIONS SUGGEST THAT A MORE
INTENSE UPPER LOW WILL DEVELOP ACROSS THE GREAT LAKES.  THIS FEATURE
WILL CAUSE THE UPPER PATTERN OVER THE NATIONS MID SECTION TO EVOLVE
TOWARD NORTHWEST FLOW.   THIS REGIME WILL LIKELY ALLOW A MUCH COOLER
AND DRIER CONTINENTAL AIRMASS INTO THE REGION...BUT NOT BEFORE
TRIGGERING AN EPISODE OF DEEP AND POTENTIALLY INTENSE CONVECTION.

CRAMER

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED TO PERSIST INTO EARLY SUNDAY
AFTERNOON. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS
EASTERN KANSAS LATE TONIGHT. THERE IS A SLIM CHANCE THAT SOME OF
THESE STORMS COULD MAKE IT INTO SOUTHWEST MISSOURI...BUT
CONFIDENCE IS TOO LOW TO INCLUDE IN TAFS AT THIS TIME. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS EXPECTED SUNDAY AFTERNOON ACROSS
SOUTHWEST MISSOURI...BUT TIMING AND PLACEMENT REMAINS IN QUESTION.
THEREFORE WENT WITH A CB GROUP INTO SUNDAY EVENING. ONLY OTHER
IMPACT WILL BE LOW LEVEL WIND SHEAR LATE TONIGHT AND EARLY SUNDAY
MORNING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 11, 8:00 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT SAT JUL 11 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL
  MISSOURI UNTIL LATE THIS EVENING. ADDITIONAL THUNDERSTORMS
  WILL THEN BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA DURING
  THE LATE EVENING AND OVERNIGHT HOURS. HAIL TO THE SIZE OF
  QUARTERS...WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING...HEAVY
  RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN
  THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING AT DAYBREAK
  SUNDAY...ESPECIALLY IN AREAS ALONG AND EAST OF A LINE FROM
  NEVADA...TO SPRINGFIELD...TO BRANSON. THIS ACTIVITY WILL WEAKEN
  SUNDAY MORNING...BUT HAS THE POTENTIAL TO REINTENSIFY SUNDAY
  AFTERNOON. A FEW SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH
  AND HAIL TO THE SIZE OF QUARTERS ARE POSSIBLE.

  PERIODIC THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE SUNDAY NIGHT
  THROUGH MONDAY NIGHT...THOUGH EXACT TIMING OF THESE
  THUNDERSTORMS REMAINS UNCERTAIN.

  HEAT INDEX VALUES AT OR ABOVE 100 DEGREES WILL BE POSSIBLE
  SUNDAY THROUGH NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED COVERAGE OF SEVERE THUNDERSTORM ACTIVITY...
  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 11, 10:46 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             MOUNTAIN VIEW           37.00N 91.70W
07/11/2009  E1.00 INCH       HOWELL             MO   CO-OP OBSERVER

&&

DCRAMER
Local storm report, Jul 11, 10:48 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     6 NE THAYER             36.59N 91.46W
07/11/2009                   OREGON             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED SEVERAL TREES IN A
            RURAL AREA ALONG HIGHWAY 19 BETWEEN ALTON AND THAYER.

&&

DCRAMER
Local storm report, Jul 11, 11:13 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND GST     WEST PLAINS             36.73N 91.85W
07/11/2009  E60.00 MPH       HOWELL             MO   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH WIND GUSTS.

&&

JSS
Local storm report, Jul 11, 11:51 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     WEST PLAINS             36.73N 91.85W
07/11/2009                   HOWELL             MO   LAW ENFORCEMENT

            WEST PLAINS POLICE AND FIRE HEADQUARTERS RELAYED TO THE
            NWS THAT A FEW AWNINGS HAD BEEN DAMAGED FROM THUNDERSTORM
            WIND GUSTS. ALSO...SIX POWER POLES WERE SNAPPED WITHIN
            THE CITY. QUARTER SIZE HAIL WAS ALSO OBSERVED.

&&

DCRAMER
Local storm report, Jul 12, 12:16 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 AM CDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     HAIL             WEST PLAINS             36.73N 91.85W
07/12/2009  E1.00 INCH       HOWELL             MO   LAW ENFORCEMENT

&&

DSA
Special weather statement, Jul 12, 1:23 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 AM CDT SUN JUL 12 2009

MOZ106-120700-
OREGON MO-
123 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN OREGON COUNTY UNTIL 200
AM CDT...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KOSHKONONG...OR 6 MILES WEST OF THAYER...
MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  THAYER BY 135 AM CDT.

LOCATIONS IMPACTED INCLUDE KOSHKONONG AND THAYER.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:05 PM CDTSevere Thunderstorm WarningSGFTexas25 min
Jul 11, 8:23 PM CDTTornado WarningSGFTexas22 min
Jul 11, 8:40 PM CDTTornado WarningSGFHowell, Shannon, Texas35 min
Jul 11, 8:51 PM CDTSevere Thunderstorm WarningSGFTexas, Wright39 min
Jul 11, 8:58 PM CDTTornado WarningSGFTexas, Wright26 min
Jul 11, 9:12 PM CDTTornado WarningSGFHowell, Oregon, Shannon48 min
Jul 11, 9:26 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright34 min
Jul 11, 9:56 PM CDTSevere Thunderstorm WarningSGFOregon64 min
Jul 11, 10:22 PM CDTSevere Thunderstorm WarningSGFHowell, Texas38 min
Jul 11, 10:52 PM CDTFlash Flood WarningSGFOregon6 hr
Jul 11, 11:00 PM CDTSevere Thunderstorm WarningSGFHowell75 min
Jul 11, 11:33 PM CDTTornado WarningSGFHowell27 min
Jul 12, 12:13 AM CDTSevere Thunderstorm WarningSGFHowell51 min
Jul 12, 12:38 AM CDTSevere Thunderstorm WarningSGFOregon28 min
Jul 12, 1:44 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 12, 4:56 AM CDTAreal Flood WarningSGFHowell, Oregon, Ozark5 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.